Volume 43, Issue 4 (July 1998)

    Unexpected Sudden Death During Propranolol Therapy in a Patient with Mild Mesenteric Venous Myointimal Hyperplasia

    (Received 23 July 1997; accepted 29 October 1997)

    CODEN: JFSOAD

      Format Pages Price  
    PDF 3 $25   ADD TO CART


    Abstract

    Propranolol, a beta-adrenergic blocking agent commonly used in the treatment of hypertension, decreases mesenteric blood flow during exercise, at rest, and in cirrhosis. Widespread idiopathic myointimal hyperplasia of mesenteric veins produces intestinal ischemia in otherwise healthy individuals. This report describes a 42-year-old woman who died suddenly and unexpectedly while attending a ball game. She had hypertension treated with propranolol and no other clinically apparent disorders. Autopsy revealed mild mesenteric venous myointimal hyperplasia and segmental jejunal infarction. Recent clinical and experimental studies are used to propose possible mechanisms for this death which combine the effects of propranolol and mesenteric venous myointimal hyperplasia.


    Author Information:

    Bryant, J
    Chicago, IL


    Stock #: JFS14328J

    ISSN: 0022-1198

    DOI: 10.1520/JFS14328J

    ASTM International
    is a member of CrossRef.

    Author
    Title Unexpected Sudden Death During Propranolol Therapy in a Patient with Mild Mesenteric Venous Myointimal Hyperplasia
    Symposium , 0000-00-00
    Committee E30